Feb 28, 2012
I am 82; have been HIV+ since 1989 and in 2001 developed TB which was treated and now on ARV Combivir & Kaletra. In 1992 Ischaemic minor heart problem. Now suffering from fibrulations(?) and recently on "bilocor' Has the ARV medication anything to do with the condition?? or just old age??
| Response from Mr. Vergel
Wow, congratulations on living that long with HIV!. You are probably the first person in their 80's that I have come across that got infected in the 80's and who is still alive. Good for you!
As you know, older age is a risk factor for heart disease. Having said that, there are certain HIV medications that increase risks of heart disease. Kaletra is one of them since it increases LDL cholesterol and triglycerides, and worsens insulin resistance. But it is a very effective HIV antiretroviral that works great for most people. You do not mention your lipid blood levels or if you are taking lipid lowering agents, or if you exercise, smoke or have strong family history of heart disease, so it is hard to tell what you are doing to manage any potential cardiovascular risk factors.
Kaletra's package insert has this warning (which may be rare but worth noting): "Changes in your heart rhythm and the electrical activity of your heart can occur when taking KALETRA. These changes can lead to serious heart problems. Your risk for these problems may be higher if you already have a history of abnormal heart rhythm or other types of heart disease, or if you take other medicines that can affect your heart rhythm while you take KALETRA. Tell your doctor right away if you experience dizziness, lightheadedness, fainting, and/or a sensation of abnormal heartbeats"
Combivir has AZT. AZT has been shown to affect the mitochondria not only in fat cells but also in heart cells. Phosphorylation of Thymidine and AZT in Heart Mitochondria
I am sure that your physician has talked to you about other HIV anti-retroviral combinations that are more lipid, insulin, and mitochondria friendly. If not, make sure you talk to him or her about them.
I recommend reading this short and informative article about how to minimize and manage heart disease while living with HIV: HIV, Your HAART and You
Let me know if you have any more questions. You certainly could answer a few about surviving HIV for a long time!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Semen After Condom Broke Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Stinging Pain After Foreplay Worried I Have HIV
- Testicular Pain After Insertive Oral Sex Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.